Hail, Sedgwick
- When
- May 14, 12:54 PM CST to 12:55 PM CST
- Where
- Sedgwick County, 6.02 mi E of (Iab) McConnell Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.620, -97.160
Storms initially producing very heavy rains across central Kansas produced flooding for several locations. The next round of storms didn't produce quite as much rain, however, did spawn severe winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Storms initially producing very heavy rains across central Kansas produced flooding for several locations. The next round of storms didn't produce quite as much rain, however, did spawn severe winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 14, 11:42 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1242 PM CDT Fri May 14 2021 .MESOSCALE DISCUSSION... Issued at 1111 AM CDT Fri May 14 2021 BOTTOM LINE UP FRONT: Scattered, weak thunderstorms may continue along/east of I-135 through early this afternoon, mainly with a small hail threat. Meanwhile, a conditional severe weather threat is possible mid to late afternoon across north-central KS (prior to the evening/overnight threat). DISCUSSION As of 11am, visible satellite imagery very nicely depicts the edge of an EML plume/warmer mid-level temps over central KS. The sharp north-south gradient (along the RAP-analyzed 4C 700mb temp line), extends as far east as a Russell to Medicine Lodge line. Along/east of this gradient, weak elevated convection continues to fester, with the greatest coverage along a low-level convergence boundary that roughly stretches NW to SE from Wichita to Tulsa. Short term guidance suggests this EML plume/capping inversion will gradually edge east through this afternoon. East of that gradient, continued low-mid level warm/moist advection may allow scattered storms to continue, possibly even strengthening some as instability gradually increases. This activity will probably remain rooted closer to 700mb, with a more limited instability/shear combination, keeping the threat of severe weather low across eastern KS (through the afternoon hours). Back to the west (ie. west of I-135), inhibition should continue to erode with continued moistening and daytime heating this afternoon. Meanwhile, a cold front will be sagging south out of Nebraska, with a pseudo warm front lifting north out of Oklahoma. The merger of these boundaries may lead to an area of enhanced convergence from western into north-central KS. Through late-afternoon, this could allow a few storms to develop during the afternoon hours (prior to the increased evening/overnight risk). Forecast soundings across north-central KS show the potential for modest instability (1000-1500 MLCAPE), but good shear (~40kt effective), likely aided by the NW flow aloft atop the SW low-level flow. For the afternoon hours, this could support some strong to marginally severe storms capable of quarter, or larger, size hail (especially with decent veering with height and steep to very steep mid level lapse rates). Strong wind gusts may occur as well. Martin && .SHORT TERM...(Today through Sunday night) Issued at 225 AM CDT Fri May 14 2021 A cluster of showers and storms was diving southeast across portions of north central Kansas early this morning. Some of this activity may linger into the morning hours today across portions of south central and southeast Kansas with redevelopment likely across the high plains this afternoon and evening. By this afternoon and early evening, a low level upslope regime and low level mass convergence across central Kansas along a diffuse boundary should be sufficient for some storm development. As the LLJ ramps up this evening some upscale growth into portions of south central and southeast Kansas appears possible. High pops were maintained across the area tonight. Sat-Sun...Northwest mid/upper flow will continue into Saturday while a boundary is progged to remain situated near the Oklahoma state line. As the LLJ ramps up Sat night, showers and storms may become more numerous north of the boundary and high pops were maintained through the period. As we move into Sunday, the northwest mid/upper flow breaks down as a trough builds into the Central Great Basin area. With multiple opportunities for showers and storms prior to this period, confidence starts to become low as we move into Sunday. It appears we remain in a pattern that may be conducive to multiple rounds of showers and storms and high pops/seasonable temperatures were maintained through the period. .LONG TERM...(Monday through Thursday) Issued at 225 AM CDT Fri May 14 2021 The mid/upper trough over the Central Great Basin area is progged to move slowly eastward toward the Rockies by early next week. This will allow a high precipitable water airmass to remain in place across the area with each day remaining well above the 90% moving average of pwat climo. Unsettled weather is likely to continue downstream across the forecast area in diffluent mid/upper flow immediately downstream from this trough. This trough is progged to shear east/northeastward very slowly keeping high chances for showers and storms in the forecast through the entire week. Seasonable temperatures and wet conditions were maintained as we move through next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1238 PM CDT Fri May 14 2021 * TSRA to impact central/southern KS over the next 24 hours Scattered TSRA will continue to fester across south-central Kansas into this afternoon, with additional development likely from western into central Kansas late this afternoon through tonight. A larger complex of TSRA is possible during the evening/overnight period, but the track of this complex is less certain. For now, I focused the TSRA threat in the TAFs for south-central KS, with VCTS covering the late-day/overnight threat for the remainder of the TAF sites. Hail and gusty/erratic winds will be possible with any TSRA through Saturday morning. Eventually, an area of lower CIGs may develop late tonight into SAT AM. Martin && .HYDROLOGY... Issued at 327 PM CDT Thu May 13 2021 We still expect multiple opportunities for thunderstorms over the next several days, initially focused from tonight through Friday night. Given the dry antecedent conditions, the threat of widespread hydro concerns looks lower through Friday night. That said, some areas could pick up 2-3" of rain where the greatest coverage of storms occurs, leading to some minor issues. If thunderstorms do, indeed, continue to impact the area over the weekend and into next week, then hydro concerns would likely begin to increase. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 58 74 61 / 60 50 80 80 Hutchinson 74 57 74 59 / 50 50 70 70 Newton 73 57 72 60 / 60 50 80 80 ElDorado 72 57 72 60 / 70 60 80 80 Winfield-KWLD 74 58 76 62 / 30 60 80 80 Russell 76 54 72 56 / 30 60 50 70 Great Bend 76 56 73 57 / 30 60 50 70 Salina 74 57 72 58 / 40 50 70 70 McPherson 73 56 72 58 / 50 50 80 80 Coffeyville 73 56 74 61 / 40 60 80 70 Chanute 71 56 70 61 / 40 60 80 80 Iola 70 55 69 60 / 50 60 80 80 Parsons-KPPF 72 56 72 61 / 40 60 80 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...RM SHORT TERM...MWM LONG TERM...MWM AVIATION...RM
Hazardous Weather Outlook National Weather Service Wichita KS 1249 PM CDT Fri May 14 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1249 PM CDT Fri May 14 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue across parts of south-central Kansas this morning, primarily with a threat for hail, possibly as large as penny to quarter size. Thunderstorms will increase in coverage this evening and tonight. Some of the storms could become severe, especially for areas along and west of I-135 where wind gusts of 40-60 mph and quarter sized hail will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The risk of thunderstorms may continue this weekend and into much of next week, but confidence on location and severity remains low. Should multiple rounds of thunderstorms occur, the risk of flooding would increase by next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1214 PM CDT Fri May 14 2021
KSZ083-141800-
Sedgwick KS-
1214 PM CDT Fri May 14 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Sedgwick County in south central Kansas...
* Until 100 PM CDT.
* At 1210 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Garden Plain...moving east at
40 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Wichita, Derby, Haysville, Mulvane, Goddard, Rose Hill, Clearwater,
Cheney, Garden Plain, Eisenhower National Airport, Mcconnell Air
Force Base, South Wichita, Oaklawn and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3759 9781 3763 9781 3772 9775 3761 9715
3754 9715 3748 9720 3747 9751
TIME...MOT...LOC 1713Z 287DEG 33KT 3763 9764
MartinSpecial Weather Statement
National Weather Service Wichita KS
116 PM CDT Fri May 14 2021
KSZ083-141915-
Sedgwick KS-
116 PM CDT Fri May 14 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Sedgwick County in south central Kansas...
* Until 215 PM CDT.
* At 115 PM CDT...trained weather spotters reported a strong
thunderstorm near Eisenhower National Airport, or near Haysville...
moving east at 25 mph.
hail up to the size of nickels has been reported with this storm.
* Locations impacted include...
Wichita, Derby, Haysville, Mulvane, Goddard, Rose Hill, Maize,
Colwich, Downtown Wichita, Andale, Eastborough, West Wichita, East
Wichita, Eisenhower National Airport, Mcconnell Air Force Base,
South Wichita and Oaklawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3748 9737 3768 9770 3781 9761 3765 9715
3748 9715
TIME...MOT...LOC 1816Z 289DEG 20KT 3761 9740
MartinSpecial Weather Statement
National Weather Service Wichita KS
148 PM CDT Fri May 14 2021
KSZ069-093-141945-
Butler KS-Cowley KS-
148 PM CDT Fri May 14 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
* Until 245 PM CDT.
* At 145 PM CDT...trained weather spotters reported a strong
thunderstorm near Rose Hill...moving east at 25 mph.
hail up to the size of nickels has been reported with this storm.
* Locations impacted include...
Andover, Rose Hill, Douglass, Udall, Rock and Winfield City Lake.
LAT...LON 3740 9715 3749 9716 3766 9715 3764 9674
3727 9690
TIME...MOT...LOC 1846Z 289DEG 20KT 3754 9719
MartinThe Wichita radar (KICT), 25 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
11 heavy rain, 8 hail, 3 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
This is a 24 hour rainfall total of 5.24 inches.
This is a 24 hour rainfall total of 4.20 inches.
This is a 24 hour rainfall total of 6.58 inches.
This is a 24 hour rainfall total of 4.95 inches.
This is a 24 hour rainfall total of 4.42 inches.
The report was relayed via mping.
Personal weather station reporting rainfall of 5.86 inches that had fallen since midnight.
Rainfall of 4.21 inches since midnight.
A personal weather station reported 4.09 inches since midnight.
A personal weather station reported 5.45 inches since midnight.
Numerous streets are flooded and impassable in Lincoln. The fire department also had to barricade roads to keep people from driving into the flooded areas. A resident also reported flooding to their basement.
Water rescues had to be performed in the northeast part of the county. Ohio street north of interstate 70 was impassable. Also, multiple homes had four or more feet of water in the basements.
This is a 24 hour rainfall total of 3.92 inches.
This is a 24 hour rainfall total of 4.91 inches.
The main street in Paradise is impassable with water over the roads. They have begun to evacuate the community. There was a water rescue for a family of 4 just west of Paradise. Many other county roads in the vicinity were also covered with water and impasable.
Nuisance amounts of water were reported over sections of Highway 14 just north of Ellsoworth.
County dispatch reported minor flooding with some roads covered in water.
Dime sized hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958758, 958759, 958760, 958748, 958749, 958750, 958751, 958752, 958740, 958741, 958742, 958745, 958746, 958747, 958756, 958734, 958736, 958754, 958753, 958737, 958738, 958739, 958757, 958743, 958744.